Alert archive / Massachusetts / Winter Weather Advisories in 2005

Winter Weather Advisory 2, NWS Boston/Norton, MA

December 15, 20057 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this winter weather advisory at Dec 15, 2005, 4:22 PM EST for 7 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Dec 16, 2005, 1:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2005, 4:22 PM EST (21:22 UTC)
In effect from
Dec 16, 2005, 1:00 AM EST
Expired
Dec 16, 2005, 4:00 PM EST
In force
15 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 72 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Dec 15, 3:56 PM EST, 26 minutes earlier.

Area forecast discussion, Dec 15, 3:56 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
356 PM EST THU DEC 15 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
COMING SOON.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
NOT MUCH SENSIBLE WEATHER THIS PERIOD BEHIND DEPARTING FRI STORM.
TRAILING S/WV FRI EVENING WILL USHER IN A REINFORCING SURGE OF
SEASONABLY COLD WX INTO THE REGION...WITH A BROAD LOW AMPLITUDE TROF
DOMINATING THE NORTHEAST SAT AND SUN. THIS WILL TRANSLATE TO DRY AND
SEASONABLY COLD WX THROUGH THE WEEKEND.

AS FOR MON THRU THU...MODELS IN OVERALL GD AGREEMENT DAYS 4 AND 5
(MON & TUE)...WITH A STRONG WRN RIDGE AND A PROGRESSIVE POSITIVELY
TILTED DOWNSTREAM TROF OVER THE EAST. ANY SFC DVLPMNT ASSOCIATED
WITH THIS TROF REMAINS WELL OFSHR...AS MID AND UPR TROF REMAIN OPEN
AND PROGRESSIVE. TROF PASSAGE TUE WILL RESULT IN A REINFORCING SURGE
OF COLD AIR. SO EXPECTING DRY WEATHER MON AND TUE WITH BELOW NORMAL
TEMPS...ESP TUE.

BY DAYS 6 & 7 (WED AND THU)...MODELS BEGIN TO DIVERGE ON THE LONG
WAVE PATTERN. THE 00Z GFS/UKMET AND CMC GLOBAL MAINTAIN THE LARGE
AMPLITUDE WESTERN RIDGE...WITH DOWNSTREAM TROF AMPLIFICATION OVER
THE EAST YIELDING CYCLOGENESIS OFF THE EASTERN SEABOARD THU. THE 00Z
ECMWF BREAKS DOWN THE WESTERN RIDGE WHICH RESULTS IN A MUCH FLATTER
EASTERN TROF AND WEAKER SFC DVLPMNT. HPC INFORMS ME THAT THE NCEP
ENS SUPPORT THE FLATTER 00Z ECMWF. IN ADDITION...LATEST 12Z GFS HAS
NOW FLOPPED TOWARD THE 00Z ECMWF. THEREFORE...MY CONFIDENCE IS BELOW
AVG IN A COASTAL STORM THU. ALTH GIVEN THE MAGNITUDE OF THE WESTERN
RIDGE...THINK THE 00Z ECMWF...NCEP ENS AND NOW 12Z GFS ARE TOO QUICK
BREAKING DOWN THIS LARGE AMPLITUDE FEATURE. THUS...LEANING TWD THE
00Z GFS/UKMET AND CMC GLOBAL SOLUTION. HWR...WITH THIS BEING A DAY 7
FCST...WILL MAINTAIN A DRY AND COLD FCST FOR WED AND THU...AND JUST
HAVE TO MONITOR TRENDS OF LATER MDL RUNS.

&&

.AVIATION...
COMING SOON.

&&

.MARINE...
IN THE SHORT TERM...COMING SOON.

FRI NIGHT AND BEYOND...POST FRONTAL WNDS FRI NGT MAY BRIEFLY TOUCH
GALE FORCE...ALTH FOR NOW CAPPED WNDS AT 30 KT. THEREAFTER...PROLONG
PERIOD OF WESTERLY FLOW THAT SHOULD AVERAGE 15-20 KT SAT THRU TUE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FOR CTZ002>004 FROM 1 AM FRIDAY TO 10
     AM FRIDAY.
MA...WINTER WEATHER ADVISORY FOR MAZ002>006-008-010-012>014-026
     FROM 2 AM FRIDAY TO 2 PM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR MAZ009-011 FROM 1 AM FRIDAY TO 10
     AM FRIDAY.
  ...WIND ADVISORY FOR MAZ016-019 FROM 6 AM FRIDAY TO 3 PM FRIDAY.
  ...HIGH WIND WATCH FOR MAZ020>024 FROM 3 AM FRIDAY TO 3 PM FRIDAY.
NH...WINTER STORM WARNING FOR NHZ011-015 FROM 2 AM FRIDAY TO 4 PM
     FRIDAY.
  ...WINTER WEATHER ADVISORY FOR NHZ012 FROM 2 AM FRIDAY TO 2 PM
     FRIDAY.
RI...WINTER WEATHER ADVISORY FOR RIZ001 FROM 1 AM FRIDAY TO 10 AM
     FRIDAY.
  ...HIGH WIND WATCH FOR RIZ006>008 FROM 3 AM FRIDAY TO 3 PM FRIDAY.
MARINE...GALE WARNING FOR ANZ230>237 FROM 6 AM FRIDAY TO 2 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ230>237-250-254-255 FROM 1 AM
     FRIDAY TO 6 AM FRIDAY.
  ...GALE WARNING FOR ANZ250-254-255 FROM 6 AM FRIDAY TO 11 PM
     FRIDAY.
&&

SHORT TERM...THOMPSON
LONG TERM...NOCERA
AVIATION...THOMPSON
MARINE...THOMPSON/NOCERA
Hazardous weather outlook, Dec 15, 7:10 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
710 AM EST THU DEC 15 2005...UPDATED

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-161213-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
710 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...
ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE...AND ALL OF RHODE OF ISLAND.

.DAY ONE...TODAY...NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH WEDNESDAY
SNOW SLEET AND FREEZING RAIN WILL DEVELOP OVER MUCH OF THE INTERIOR
LATE TONIGHT. MIXED PRECIPITATION WILL CAUSE SLIPPERY CONDITIONS
FOR THE FRIDAY MORNING COMMUTE FROM BOSTON AND ITS NORTHERN AND
WESTERN SUBURBS WEST TO WORCESTER...SPRINGFIELD AND HARTFORD NORTH
INTO SOUTHWESTERN NEW HAMPSHIRE. ALL PRECIPITATION SHOULD CHANGE TO
RAIN BY MIDDAY SOUTH OF THE MASS PIKE AND ALONG IMMEDIATE COASTAL
LOCATIONS. MIXED PRECIPITATION INLAND WILL END BY EARLY
EVENING. SNOW ACCUMULATIONS SHOULD RANGE FROM 3 TO 5 INCHES IN
SOUTHWESTERN NEW HAMPSHIRE TO 2 TO 4 INCHES NORTH OF THE MASS PIKE...
TO GENERALLY AN INCH OR LESS ELSEWHERE. IN ADDITION A GLAZE
ACCUMULATION OF ONE QUARTER INCH OR LESS IS POSSIBLE ACROSS FAR
NORTHERN CONNECTICUT...CENTRAL AND WESTERN MASSACHUSETTS AS WELL
AS SOUTHWESTERN NEW HAMPSHIRE.

GALE FORCE WINDS WITH SOUTHEASTERLY WIND GUSTS FROM 40 OR 45 KT
MAY OCCUR ON THE COASTAL WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY REPORTS OF PRECIPITATION
TYPE CHANGES...SNOWFALL AMOUNTS OF 2 INCHES OR MORE AND GLAZE
ACCUMULATIONS BEGINNING LATE TONIGHT AND CONTINUING THROUGH
FRIDAY.

STRAUSS

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:24 PM ESTHigh Wind WatchBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth14 hr
Dec 15, 3:24 PM ESTWind AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more24 hr

Nearby

Winter Weather Advisories in Massachusetts, 2005Winter Weather Advisories in Connecticut, 2005Winter Weather Advisories in Rhode Island, 2005Every winter weather advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.